Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 313, NWS Norman, OK

May 27, 2000Archer County, Clay County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 27, 2000, 3:59 PM CDT for Archer County, Clay County, Wichita County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2000, 3:59 PM CDT (20:59 UTC)
Expired
May 27, 2000, 4:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Archer County, TX, Clay County, TX, Wichita County, TX

What was reported inside it

TimeReportWhereRemark
May 27, 4:05 PM CDTHail 1.75Holliday, TX
May 27, 4:07 PM CDTHail 1Jolly, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2630 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS54 KOUN 272101
SVROKC
TXC009-077-485-272145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS
  CLAY COUNTY IN NORTHERN TEXAS
  SOUTHEAST WICHITA COUNTY IN NORTHERN TEXAS

* UNTIL 445 PM CDT

* AT 359 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM 
JOLLY...ACROSS SOUTHEAST WICHITA FALLS...TO HOLLIDAY...MOVING 
SOUTH-SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...HOLLIDAY...JOLLY...
  SCOTLAND AND WICHITA FALLS

HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY.

LAT...LON 3378 9879 3351 9871 3372 9820 3401 9833

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 29 minutes earlier.

Area forecast discussion, May 27, 3:30 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT MAY 27 2000

SEVERE THUNDERSTORMS WILL CONTINUE INTO THE LATE AFTERNOON AND
POSSIBLY EVENING HOURS ACROSS EXTREME SOUTHERN SECTIONS OF THE
FORECAST AREA. WITH THE ABUNDANT MOISTURE IN PLACE...AND RELATIVELY
SLOW MOVEMENT OF CONVECTION...FLASH FLOODING WILL CONTINUE TO BE A
THREAT. ATTM...DO NOT PLAN TO ISSUE A FLASH FLOOD WATCH FOR RED
RIVER COUNTIES...BUT MAY HIGHLIGHT FOR HEAVY RAIN IN ZONE FORECASTS.

MAIN FRONTAL BOUNDARY HAS SLOWED DOWN CONSIDERABLY THIS AFTERNOON
AND IS NOT EXPECTED TO CLEAR THE FORECAST AREA UNTIL SOMETIME THIS
EVENING. EVEN STILL...H85 FRONT WILL NEED TO BE MONITORED FOR
ELEVATED CONVECTION AT LEAST THROUGH MID EVENING. MAY INCLUDE SLIGHT
CHANCE POPS ACROSS PORTIONS OF CENTRAL OKLAHOMA FOR THIS
EVENING...BUT WILL LOOK AT SATELLITE AND RADAR TRENDS BEFORE SETTING
NUMBERS IN STONE.

DRY AND HOT WEATHER IS EXPECTED FOR SUNDAY AND MOST OF MEMORIAL DAY.
WITH WEAK FRONTAL BOUNDARY STILL PROGD TO SLIP INTO AREA LATE MONDAY
THROUGH TUESDAY MORNING...WILL KEEP LOW POPS IN...MAINLY ACROSS THE
NORTH AND CENTRAL ZONES. SYNOPTIC BOUNDARY PROGD TO STAY NORTH OF
AREA TUESDAY-THURSDAY BY MEDIUM RANGE MODELS...BUT IF CONVECTION DOES
INDEED OCCUR ALONG AND NORTH OF BOUNDARY...A MORE SOUTHERN PLACEMENT
WOULD BE IN ORDER. HOWEVER....WITH EVEN A MORE SOUTHERN
PLACEMENT...DO NOT SEE POPS NECESSARY FOR CENTRAL AND SOUTHERN
SECTIONS...SO WILL REMOVE THEM THERE BUT KEEP THEM ACROSS THE NORTH.

PRELIM NUMBERS SUBJECT TO CHANGE...
OKC  62  90  65  95  /  20   0   0  10
PNC  58  90  65  94  /   0   0   0   0
GAG  52  92  64  96  /   0   0   0  20
HBR  60  93  65  98  /  10   0   0  10
SPS  63  94  66  97  /  20   0   0   0
DUA  64  90  65  94  /  40   0   0   0

FCSTID = 11

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 27, 12:30 PM CDT, 3 hours 29 minutes before
OKZ004>048-050>052-TXZ083>090-271930-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT MAY 27 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA IS SOUTH AND EAST OF A LINE FROM
KNOX CITY... TO ALTUS...TO OKLAHOMA CITY...TO CHANDLER.

DISCUSSION...A VERY COMPLEX WEATHER SITUATION EXISTS ACROSS OKLAHOMA
AND WESTERN NORTH TEXAS EARLY THIS AFTERNOON.  A COLD FRONT WAS
ENTERING NORTHERN OKLAHOMA...WITH NUMEROUS SMALL SCALE SURFACE
BOUNDARIES APPARENT ACROSS MUCH OF THE SOUTHERN HALF OF OKLAHOMA AND
WESTERN NORTH TEXAS.  MODERATE TO STRONG INSTABILITY WAS ALREADY IN
PLACE ACROSS MUCH OF SOUTHERN OKLAHOMA.  HOWEVER...WIND SPEEDS
ACROSS MUCH OF THE AREA...BOTH AT THE SURFACE AND ALOFT...WERE
RELATIVELY WEAK.

AT 1215 PM CDT...SHOWERS AND THUNDERSTORMS WERE ALREADY
DEVELOPING ACROSS PORTIONS OF NORTHERN TEXAS...FROM ARCHER CITY...TO
NORTH OF WICHITA FALLS NEAR THE AXIS OF MAXIMUM INSTABILITY. OTHER
THUNDERSTORMS WERE STILL ONGOING ACROSS SOUTHEAST OKLAHOMA AS WELL.
CURRENT INDICATIONS ARE THAT THE STORMS NOW DEVELOPING ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL PERSIST AND CONTINUE
TO SLOWLY INTENSIFY THROUGH THE AFTERNOON AS THE ATMOSPHERE
CONTINUES TO DESTABILIZE.

ALTHOUGH THE DEGREE OF STORM ORGANIZATION IS SOMEWHAT IN QUESTION
DUE TO SOMEWHAT WEAK WIND FIELDS...THE HIGH INSTABILITY WILL SUPPORT
SEVERE THUNDERSTORMS.  THE MOST CONCENTRATED AREA OF STORMS IS
EXPECTED ACROSS THE RED RIVER VALLEY FROM ARCHER CITY TO
LAWTON...EASTWARD TO ARDMORE AND ATOKA.  VERY LARGE HAIL...DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT IN THE
VICINITY OF BOUNDARY INTERSECTIONS IN THE ARCHER CITY...WICHITA
FALLS...WAURIKA AREAS.

IN ADDITION...MORNING THUNDERSTORMS HAVE NOT COMPLETELY SCOURED OUT
LOW LEVEL MOISTURE ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA.
ELEVATED SHOWERS WERE TRYING TO DEVELOP AT MIDDAY ACROSS PORTIONS OF
KANSAS...AND IT IS NOT OUT OF THE QUESTION THAT SOME OF THIS
ACTIVITY COULD STRENGTHEN INTO THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING AS THE
FRONT MOVES SOUTHEAST.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS CENTRAL AND
SOUTHERN OKLAHOMA SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING. IN ADDITION...PERSONS WITH OUTDOOR PLANS THIS
HOLIDAY WEEKEND NEAR THE RED RIVER SHOULD REMAIN ALERT TO THE LATEST
WEATHER FORECASTS THROUGH TONIGHT...AND ESPECIALLY THE THREAT FOR
FLASH FLOOD PRODUCING RAINFALL THIS EVENING.

 MILLER
Local storm report, May 27, 1:38 PM CDT, 2 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
138 PM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    1 S ARCHER CITY           TX   TORNADO
05/27/00   ARCHER                         AMATEUR RADIO REPORT

0120 PM    ARCHER CITY               TX   .88 INCH HAIL
05/27/00   ARCHER                         AMATEUR RADIO REPORT

FM
Local storm report, May 27, 2:21 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    5 S WINDTHORST            TX   1.75 INCH HAIL
05/27/00   ARCHER                         AMATEUR RADIO REPORT

0215 PM    3 S WINDTHORST            TX   1.00 INCH HAIL
05/27/00   ARCHER                         AMATEUR RADIO REPORT

FM
Local storm report, May 27, 2:38 PM CDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    5 S WINDTHORST            TX   2.75 INCH HAIL
05/27/00   ARCHER                         AMATEUR RADIO REPORT

0200 PM    9 W JOY                   TX   .75 INCH HAIL
05/27/00   CLAY                           PUBLIC REPORT

FM
Local storm report, May 27, 3:14 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    CHARLIE                   TX   1.00 INCH HAIL
05/27/00   CLAY                           HAM RADIO REPORT

0306 PM    WINDTHORST                TX   .75 INCH HAIL
05/27/00   ARCHER                         HAM RADIO REPORT

1200 AM    WINDTHORST                TX   1.00 INCH HAIL
05/27/00   ARCHER                         HAM RADIO REPORT

0318 PM    3 SE WINDTHORST           TX   1.00 INCH HAIL
05/27/00   ARCHER                         HAM RADIO REPORT

0317 PM    6 NW PETROLIA             TX   .88 INCH HAIL
05/27/00   CLAY                           HAM REPORT

TL
Local storm report, May 27, 3:33 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT SAT MAY 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    15 NE WICHITA FALLS       TX   1.75 INCH HAIL
05/27/00   WICHITA

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:11 PM CDTSevere Thunderstorm WarningOUNWilbarger49 min
May 27, 1:16 PM CDTSevere Thunderstorm WarningOUNArcher, Clay59 min
May 27, 1:24 PM CDTTornado WarningOUNArcher36 min
May 27, 1:55 PM CDTTornado WarningOUNArcher35 min
May 27, 2:47 PM CDTSevere Thunderstorm WarningOUNClay43 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningOUNArcher32 min
May 27, 3:20 PM CDTSevere Thunderstorm WarningOUNWichita40 min
May 27, 3:30 PM CDTSevere Thunderstorm WarningOUNArcher, Clay30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.